MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTSFT0615
Medical Device Problem Code Difficult or Delayed Separation (4044)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/25/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The product was not returned for evaluation.Without the return of the device, the root cause of the problem cannot be determined.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 3005168196-2021-00319, 3005168196-2021-00320, 3005168196-2021-00321.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the posterior communicating artery (pcom) using penumbra smart coils (smart coils), a penumbra smart coil detachment handle (handle), a non-penumbra microcatheter, and a guide catheter.It should be noted that the patient's anatomy was tortuous and did not permit the guide catheter to completely support the microcatheter during advancement to the target location.During the procedure, the physician used a non-penumbra coil to frame the target location.After advancing the first smart coil (6mm x 15cm) to the target location and repositioning it, the physician experienced moderate microcatheter tip kickback while making five attempts to detach the coil using the handle.The smart coil (6mm x 15cm) was therefore manually detached and successfully implanted.While attempting to implant the second smart coil (5mm x 10cm), the physician was unable to detach the coil using the handle after eight attempts were made; therefore, the smart coil (5mm x 10cm) was manually detached and successfully implanted.After advancing the sixth smart coil (2mm x 4cm) to the target location, seven unsuccessful attempts were made to detach the coil using the handle.It was also reported that the physician attempted to manually detach the smart coil (2mm x 4cm) without success.Upon withdrawal, the physician noticed that the smart coil (2mm x 4cm) had detached resulting in mild microcatheter kickback.The detached smart coil (2mm x 4cm) was completely contained inside the microcatheter; therefore, the microcatheter containing the detached coil was removed from the patient.The last smart coil (2mm x 3cm) was then advanced to the target location and would not detach after six attempts were made with the handle and four attempts were made to manually detach the coil.It was also reported that mild microcatheter kick back occurred.On the eleventh attempt, the smart coil (2mm x 3cm) was manually detached and successfully implanted.The procedure was ended at this point.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key11600596
Report Number3005168196-2021-00652
Device Sequence Number14357820
Product Code HCG
UDI-Device Identifier00814548014975
UDI-Public00814548014975
Combination Product (Y/N)Y
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 01/25/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/03/2025
Device Model Number400SMTSFT0615
Device Catalogue Number400SMTSFT0615
Device Lot NumberF96690
Was Device Available for Evaluation? No
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/25/2021
Initial Report FDA Received Date03/31/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age80 YR
Date Report Sent to FDA01/01/2005